Womens Health

Hair Loss and Birth Control Pills

Frederick R. Jelovsek MD, MS

"I am 25 and have had severe alopecia areata since I was about 4 years old. In July, I started taking Mircette birth control pills. Would my taking these pills have anything to do with the recent worsening of the alopecia? " M.

The term "alopecia" means hair loss. There is quite a large list of different causes and conditions regarding hair loss. Alopecia areata is a condition affecting about 1-2% of women and results in quarter-sized clumps of hair falling out at once. The cause of alopecia areata is unknown, although it is suspected that the autoimmune system plays a role. Affected hair follicles are thought to be attacked by a person's own immune system (white blood cells), resulting in the cessation of hair growth in patchy areas. When all of the hair in this patch enters this resting phase at once, the hairs all slough off shortly after, creating a bald patch.

In your case with taking the birth control pills, the process is probably somewhat different and I doubt the immune system is altered at all. Rather, the estrogen in the pills probably stimulated and prolonged the growth phase of many hair follicles. This causes more than the usual 10% of hairs to reach the resting phase and then the sloughing phase about 3-4 months later. The net result of this growth stimulation is a more than normal sloughing of hairs (normally 50-100 each day) several months down the line. In this case the hair loss should not be patchy like your basic disease but rather generalized. It usually only lasts for a month or two and the hairs resume a random growth pattern. When you stop the pills, the same process may take place because the growth phase shortens throwing more hairs into a resting phase several months later. Thus the pills can be causing some hair loss now, but the loss is not part of your disease process and will go away soon.



How do hormones normally affect hair growth?

A small degree of hair loss is always present. Random hairs shed or break off so that with every brush of the hair, some hairs are at the end of their natural cycle. This natural hair growth cycle (anagen phase) takes as long as 6-10 years. This is followed by a resting, nonmetabolic phase (telogen) that lasts for about 2-3 months (range 6 weeks to 6 months). At the end of the telogen phase, the hair shafts slough off.

These phases are important because many hormones, medications or diseases can change phase duration and thus accelerate hair loss or cause more than a normal amount of the hair to be in synchronous growth and then slough. For example, estrogens during pregnancy prolong the anagen growth phase and when pregnancy is over, a large number of hairs go into the telogen resting phase. As expected, 6 weeks to 6 months later large amounts of hair break or slough. It gives the impression that one's hair is all falling out. Actually hairs gradually go back to their random pattern of growth and rest and the "hair loss" problem subsides.

In addition to whatever treatment your doctor is giving you for the alopecia areata, you might also want to try essential oil therapy to rub on the scalp to stimulate hair growth in the patchy areas. One study showed almost a 50% improvement in women with alopecia areata who used a daily mixture of thyme, rosemary, lavender, and cedarwood essential oils in a mixture of carrier oils (jojoba and grapeseed) and massaged it into their scalps (1).

Can oral contraceptives or hormone replacement cause hair loss?

Yes. Both oral contraceptives and hormone replacement contain estrogen which stimulates hair growth and prolongs the anagen growth phase. Most women will tell you that hair growth accelerated when first starting the replacement therapy. Their hair actually got thicker. Then some women may describe an increased rate of hair sloughing or loss several months after starting the hormonal medications. This is not a reason to stop the hormones; the loss will go away shortly with no net change in the amount of hair. In fact if you stop the hormones then, several months later there may be some more sloughing.

The same is true of younger women starting oral contraceptives. They may not notice the increased hair growth and thickness as much as an older, menopausal woman who has thinner hair to start with, but the gobs of hair in the hair brush several months after starting oral contraceptives does not go unnoticed. This loss of hair following estrogen stimulation by pills, HRT or even pregnancy is called telogen effluvium. Again, this is not a reason to stop the birth control pills. Both the use of Depoprovera® and Norplant® contraceptive implants have about a 10% incidence of increased hair loss (1, 1).



What are other common causes of hair loss?

Drugs that can cause temporary hair loss include cancer treatment chemotherapeutic agents, some anticoagulants (blood thinners), excessive vitamin A intake, vitamin A derivitives such as Accutane® or Retin A® used to treat acne and skin problems, and beta-adrenergic blockers used to control blood pressure such as Inderal®, Lopressor®. Some antidepressant and antianxiety drugs can also cause hair loss (1).

Hair loss can be the result of toxic agents or events such as burns, x-rays, injuries of skin on the scalp, and exposure to certain chemicals including those used to purify swimming pools, and to bleach, dye, and perm hair. Even products that claim to straighten hair can be associated with unexpected increase rates of loss (1). Crash dieting has also been implicated (1). Again, normal hair growth usually returns several months after the cause is eliminated. Some autoimmune diseases, hypothyroid conditions or chronic skin conditions are also associated with hair loss and if the conditon is chronically active, so is the hair loss.

What can be done to lessen hair loss caused by birth control or hormone replacement?

Almost always, it is just best to continue taking the hormonal medications rather than stopping them. The new growth, resting and sloughing phases eventually resume the normal random pattern of hair growth and loss. Stopping the hormonal medications just prolongs the hair loss.

The main caution women must look for when alopecia is due to hormone therapy is to make sure that they are not receiving hormones that have much testosterone-like (androgen) activity. Some women who are genetically sensitive may develop a male pattern hair loss (balding on the side of the head) if their total androgen hormone level is too high. If this is the case, there should also be excess hair growth on the face, chest and lower abdomen in addition to the balding. The androgen hormone effect may come from the type of progestin in the birth control pills or it may come from a combination of estrogen and testosterone in the menopausal hormone replacement. If there is any suspicion that the hair loss follows a male pattern balding, then any androgenic compounds must be eliminated.



How can hair loss fron excess androgens be stopped?

Male pattern hair loss or balding is called androgenic alopecia. Sometimes blood androgen levels (testosterone, DHEA) are elevated above normal values while at other times they are normal, but the woman is just much more genetically sensitive to whatever levels are present. In either case, attempts to lower how much testosterone gets to the hair follicle in the skin is the preferred treatment. The actual compound that stimulates sexual hair distribution growth as well as male pattern balding is called dihydrotestosterone. Dihydrotestosterone formed by a conversion from testosterone by an enzyme called 5-alpha-reductase. This is important because it means you can block androgenic hair loss by not only lowering freely available serum testosterone, but also by blocking the 5-alpha reductase enzyme. This is how the compounds minoxidil, flutamide and finasteride work, that men use to prevent baldness and regrow hair; they reduce the 5-alpha-reductase activity (1, 1).

Minoxidil helps stimulate hair growth in women with androgenic alopeica (1) and can even shorten the duration of baldness caused from some chemotherapy treatments (1). Flutamide has also been successful at preventing hair loss as well as reducing excess male pattern hair growth (1). Imipramine is another medication that may have some success at preventing hair loss (1) but it is not known whether it affects the 5-alpha-reductase enzyme activity.

The other main method to lower free serum testosterone is to increase the binding of it to sex hormone binding globulin (SHBG) and thus less testosterone is free to affect hair growth in the skin. Estrogens work by this mechanism in that they increase the amount of SHBG which in turn binds more of the blood testosterone making it inactive. Any estrogen will in effect lower free testosterone and thus improve androgenic alopecia.

In summary, the best strategy for androgenic alopecia is:
  • eliminate any androgenic medications
  • add estrogen treatment such as oral contraceptives or HRT if possible
  • trial of flutamide (250 mg/day) for 6 months

New
our book on Unwanted Hair Growth

Other Related Articles

Finding a Cause for Hair Loss
Which Oral Contraceptive Pill is Best for Me?
Hair Balding and Polycystic Ovarian Syndrome
Facial Hair Growth After Menopause
Evaluation of Excessive Hair Growth (Hirsutism)

Login to comment
(0 Comments)

Post a comment

Recent Discussions